What's wrong woth this pt ??

  1. I was taking care of a pt. 38 y/o WM who has been incarcerated for around 20 years brought into ER two days ago with high fever and decreased LOC and had a seizure at the prison he was at. Fever waas 101.8 which was brought down by tylenol 650mg rectally q6h prn temp >101.0 took tow doses and he was put on 0.9% NS @ 70cc/h. Cat scan was negative, CXR was normal. V/S in Er and once he was admitted have remained normal except for the two high temps and now they have been running 97.9 F to 98.9 F V/S are Spo2 98% on RA, BP- 136/82, P-78, R- 18. Lungs clear, BS active in all 4 quads, S1 + S2 wnl, no gallop or mumur heard, EKG shows Sinus Arrythmia, lab work all WNL, no elevated WBC , BS was 108 in ER, no hx of IDDM or DM. Pt.. has hx of epilepsy since he was born on Depakote 250mg PO BID. Pt. is still two days later disorienteted, doesn't know where he is , why he is @ the hospital or anything, or even his name. Pt. also has a foley and is putting out clear, yellow urine. Blood cultures are negative @ 48 hours, Urine cultures are negative @ 48 hours growth. Doc did a LP and it is normal, nothing wrong there. The Doc os thinking of West Nile virus, bt he isn't for sure, so he is getting ready to transfer him to a Level one Truama/Teaching hospital via ambulance with ALS today. Let me know what yall think about what might be going on with this pt.

    Thanks David
    •  
  2. 14 Comments

  3. by   Brownms46
    I'm wondering what his depakote level was, and about results of drug screens...as to confusion/disorientation??? Also is it possible initial temp from dehydration, and or heat exposure?? Just wondering here..
    Last edit by Brownms46 on Sep 7, '02
  4. by   LPN & EMT-CT
    I forgot to add that to the first part, the urine and blood drug screen was negative and actually his depakote level was 40 mcg/ml a little low, but not enough to make him incoherent and not knowing anything, that's what I'm thinking anyways.
    David
  5. by   Brownms46
    no other physical sx??? No N/V, no stiff neck, no muscle weakness?? No unsteady gait?? equal grips?? H/A?? No possible head trauma??? Serology also neg????
  6. by   traumarns
    I would be curious to know what her repeat wbc and blood cultures show.

    sometimes if the person is dry, they may have a normal wbc, then bam 12-24 hours later it doubles/ or lowers depending.

    also sometimes blood cultures come up neg, and then by the luck of god, you draw them and actually get pos.

    ct scans can also be misread. have seen a few people with a bit of a head bleed that was missed by the rad. I would also be curious what the neuron read on the scan.

    you mentioned west nile virus. that could be, does your lab have the capab of running a test. (ours just started a test i think a blood test to screen for it)

    i have taken care of pts, that become totally psychotic when their antiseiz drug levels become just a bit low. since she had a seizure and her valporic acid level was low, could it be possible she is 1. post ictal and taking a really long time to wakey wakey, or 2.she is having complex partial seizures. i have also seen people who have mostly cps that only our seizure monitors picked up. they were able to sort of carry on a conversation with us, and follow commands. but there were no obvious signs of seizure activity.

    thoughts to ponder??

    if you are able to find out the outcome, this curious mind would like to know.

    have a good one
  7. by   LPN & EMT-CT
    Originally posted by Brownms46
    no other physical sx??? No N/V, no stiff neck, no muscle weakness?? No unsteady gait?? equal grips?? H/A?? No possible head trauma??? Serology also neg????
    On PE no physical sx, no N?V, no stiff neck, no muscle weakness, no unsteady gait, equal grips, he did say he had a H/A though now that you say it, no noted head truama. Serology was negative. The repeat CBC and Chem 20 was normal on day two of admission. He has been transferred to the other hospital already, so I'm going to try and find out more. The West Nile Virus the doc was goping to do, but he said that he didn't want to hold up the pt. from being transferred to the other hospital, so he wasn't going to order the test. If I find out anymore I'll let yall know, thanks for the input. The Er doc read the CT scan then the radiologist and they both read it negative, and the admitting MD was made aware of the pt. complaints of H/A but he didn't want to do another Ct at this time he said, he was going to look for other causes of his potential problem. I know, I know Doctors, can't live with them and can't do a darn thing without a order!!
    David
  8. by   suzy sharp
    I don't agree with West Nile clinical picture. If incarcerated, it is possible that this patient is or has been one or more psychotrophic medications. Or a combination of medications producing a toxic reaction. In my evaluation of cases in my work everyday, I conclude that more cases than not are that of chemical (medication) toxicity/interaction phenomena. I usually will research the medications the patient is taking to find that most are contraindicated when combined. I evaluated a case today involving drug interaction/toxicity related to Depakote. Maybe a Depakote level would be helpful. This particular patient file I worked on today had severe hepatic & kidney complications, as well as severe psychiatric disorder & mental deterioration that followed, and eventually led to death. Strange to me that the medications were not suspect by medical personnel or the pharmacist.

    Possibly this might give you some ideas. Good luck.


    Quote from LPN & EMT-CT
    I was taking care of a pt. 38 y/o WM who has been incarcerated for around 20 years brought into ER two days ago with high fever and decreased LOC and had a seizure at the prison he was at. Fever waas 101.8 which was brought down by tylenol 650mg rectally q6h prn temp >101.0 took tow doses and he was put on 0.9% NS @ 70cc/h. Cat scan was negative, CXR was normal. V/S in Er and once he was admitted have remained normal except for the two high temps and now they have been running 97.9 F to 98.9 F V/S are Spo2 98% on RA, BP- 136/82, P-78, R- 18. Lungs clear, BS active in all 4 quads, S1 + S2 wnl, no gallop or mumur heard, EKG shows Sinus Arrythmia, lab work all WNL, no elevated WBC , BS was 108 in ER, no hx of IDDM or DM. Pt.. has hx of epilepsy since he was born on Depakote 250mg PO BID. Pt. is still two days later disorienteted, doesn't know where he is , why he is @ the hospital or anything, or even his name. Pt. also has a foley and is putting out clear, yellow urine. Blood cultures are negative @ 48 hours, Urine cultures are negative @ 48 hours growth. Doc did a LP and it is normal, nothing wrong there. The Doc os thinking of West Nile virus, bt he isn't for sure, so he is getting ready to transfer him to a Level one Truama/Teaching hospital via ambulance with ALS today. Let me know what yall think about what might be going on with this pt.

    Thanks David
  9. by   rjflyn
    oops old post

    Rj
    Last edit by rjflyn on May 3, '05 : Reason: oops two year old + post
  10. by   MikeLPN
    LFT's and any other psychotropics? Sinus Arrythmia?
    Last edit by MikeLPN on May 4, '05
  11. by   Graynurse
    Just a quick thought...... what about an STD screen??
  12. by   mommatrauma
    DT's?
  13. by   lady_jezebel
    It seems like either "suspected" West Nile Virus or Lyme disease is always the diagnosis when everything else is ruled out. Why is this?? I've had several patients labelled with one or the other, when in truth there is no clear evidence. I hope it's not just a cop out, ie. applied to the patient so that the doctor can produce a label, when a more fitting diagnosis would be "still unknown".
  14. by   lady_jezebel
    he had a seizure secondary to epilepsy, despite being on depakote. the post-ictal phase can last for several days -- this would explain the disorientation. maybe his medication needs to be changed, or an additional med added (ie. maybe it's no longer controlling the seizures). here is a great link:

    http://www.homestead.com/emguidemaps...zurebasic.html

    it's normal to have a temp after a seizure. i don't know if <102 is really that high, but according to this link:

    "a high temperature suggests the possibility of cns infection or a hyperpyrexia syndrome (neuroleptic malignant syndrome, heat stroke, thyroid storm, sympathomimetic or anticholinergic drug intoxication); a mildly elevated temperature can be secondary to the generalized convulsions"

    as for his loc:

    "a failure of the loc to progressively "lighten" after the seizure ceases suggests the possibility of non-convulsive status epilepticus, drug overdose, a metabolic coma, or intracranial pathology causing an increased icp"

    also, it said that 50% of ct scans can be normal.

    additionally, the depakote level may have been "sub-therapeutic":

    "if the seizure was a recurrent seizure in a patient with a known seizure disorder + seizure pattern is similar to previous seizures => only order serum anticonvulsant drug levels => administer an additional dose of anticonvulsant if the serum anticonvulsant level is sub-therapeutic"

    read the link, it's really in-depth!
    Last edit by lady_jezebel on May 6, '05

close